Alert archive / Oregon / Hazardous Seas Warnings in 2021

Hazardous Seas Warning 76, NWS Medford, OR

November 16, 2021

NWS Medford, OR issued this hazardous seas warning at Nov 16, 2021, 2:03 AM PST. It took effect at Nov 16, 2021, 1:00 PM PST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 2021, 2:03 AM PST (10:03 UTC)
In effect from
Nov 16, 2021, 1:00 PM PST
Expired
Nov 17, 2021, 1:00 PM PST
In force
24 hr
Issued by
NWS Medford, OR

The text

As transmitted.

831 
WHUS76 KMFR 161003
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
203 AM PST Tue Nov 16 2021

PZZ376-170015-
/O.CON.KMFR.SC.Y.0117.000000T0000Z-211117T2100Z/
/O.UPG.KMFR.SE.A.0030.211116T2100Z-211117T2100Z/
/O.NEW.KMFR.SE.W.0076.211116T2100Z-211117T2100Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
203 AM PST Tue Nov 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST
WEDNESDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 PM PST WEDNESDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 11 to 12 ft at 10 seconds. For the Small Craft Advisory,
  north winds 20 to 30 kt with gusts up to 35 kt and seas 8 to 11
  ft at 10 seconds. 

* WHERE...For the Hazardous Seas Warning, beyond 20 nm from shore.
  Elsewhere, Small Craft Conditions are expected. 

* WHEN...For the Hazardous Seas Warning, from 1 PM this 
  afternoon to 1 PM PST Wednesday. For the Small Craft Advisory, 
  until 1 PM PST Wednesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ356-170015-
/O.CON.KMFR.SC.Y.0117.000000T0000Z-211117T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
203 AM PST Tue Nov 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 
  8 to 11 ft at 10 to 11 seconds.

* WHERE...All areas.

* WHEN...Until 10 PM PST Tuesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

PZZ350-170015-
/O.CON.KMFR.SC.Y.0118.000000T0000Z-211117T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
203 AM PST Tue Nov 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 
  9 to 11 ft at 10 seconds expected.

* WHERE...All areas.

* WHEN...Until 10 PM PST Tuesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

PZZ370-170015-
/O.CON.KMFR.SC.Y.0118.000000T0000Z-211117T2100Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
203 AM PST Tue Nov 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST
WEDNESDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  9 to 11 ft at 10 seconds expected.

* WHERE...All areas into this evening, then mainly south of Coos
  Bay.

* WHEN...Until 1 PM PST Wednesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
748 
WHUS76 KMFR 170008
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
408 PM PST Tue Nov 16 2021

PZZ376-171315-
/O.CON.KMFR.SE.W.0076.000000T0000Z-211117T2100Z/
/O.CON.KMFR.SC.Y.0117.000000T0000Z-211117T2100Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
408 PM PST Tue Nov 16 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 PM PST
WEDNESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST
WEDNESDAY...

* WHAT...For the Hazardous Seas Warning, very steep and 
  hazardous seas 11 to 13 ft at 10 seconds. For the Small Craft 
  Advisory, north winds 20 to 30 kt with gusts up to 35 kt and 
  seas 8 to 11 ft at 10 seconds.

* WHERE...For the Hazardous Seas Warning, beyond 20 nm from 
  shore. Elsewhere, Small Craft Conditions are expected.

* WHEN...For the Hazardous Seas Warning, from 1 PM this 
  afternoon to 1 PM PST Wednesday. For the Small Craft Advisory, 
  until 1 PM PST Wednesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ356-170600-
/O.CON.KMFR.SC.Y.0117.000000T0000Z-211117T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
408 PM PST Tue Nov 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 
  8 to 11 ft at 10 to 11 seconds.

* WHERE...All areas.

* WHEN...Until 10 PM PST Tuesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

PZZ350-170600-
/O.CON.KMFR.SC.Y.0118.000000T0000Z-211117T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
408 PM PST Tue Nov 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 
  9 to 11 ft at 10 seconds expected.

* WHERE...All areas.

* WHEN...Until 10 PM PST Tuesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

PZZ370-171315-
/O.CON.KMFR.SC.Y.0118.000000T0000Z-211117T2100Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
408 PM PST Tue Nov 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST
WEDNESDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  9 to 11 ft at 10 seconds expected.

* WHERE...All areas into this evening, then mainly south of Coos 
  Bay.

* WHEN...Until 1 PM PST Wednesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
289 
WHUS76 KMFR 171003
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
203 AM PST Wed Nov 17 2021

PZZ376-180045-
/O.CON.KMFR.SE.W.0076.000000T0000Z-211117T2100Z/
/O.CON.KMFR.SC.Y.0117.000000T0000Z-211117T2100Z/
/O.NEW.KMFR.GL.A.0033.211118T1800Z-211119T0600Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
203 AM PST Wed Nov 17 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...
...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 7 to 12 ft at 12 seconds. For the Small Craft Advisory,
  north winds 20 to 30 kt with gusts up to 35 kt and seas 7 to 12
  ft at 12 seconds. For the Gale Watch, south winds 25 to 30 kt
  with gusts up to 45 kt and seas 8 to 11 ft at 13 seconds 
  possible.

* WHERE...For the Hazardous Seas Warning, beyond 20 nm from shore.
  Elsewhere, Small Craft Conditions are expected. For the Gale
  Watch, between 10 and 50 nm from shore north of Gold Beach. 

* WHEN...For the Hazardous Seas Warning, until 1 PM PST this 
  afternoon. For the Gale Watch, from Thursday morning through 
  Thursday evening.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are possible.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ370-180045-
/O.CON.KMFR.SC.Y.0118.000000T0000Z-211117T2100Z/
/O.NEW.KMFR.GL.A.0033.211118T1800Z-211119T0600Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
203 AM PST Wed Nov 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...
...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...

* WHAT...For the Small Craft Advisory, northeast winds 15 to 25 
  kt with gusts up to 30 kt and seas 7 to 11 ft at 12 seconds. 
  For the Gale Watch, south winds 25 to 35 kt with gusts up to 
  50 kt and seas 8 to 13 ft at 13 seconds possible.

* WHERE...For the Small Craft Advisory, mainly south of Coos Bay.
  For the Gale Watch, all but the southwest part of the zone south
  of Coos Bay and beyond 50 nm from shore. 

* WHEN...For the Small Craft Advisory, until 1 PM PST this 
  afternoon. For the Gale Watch, from Thursday morning through 
  Thursday evening.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are possible.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ350-356-180045-
/O.NEW.KMFR.GL.A.0033.211118T1800Z-211119T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
203 AM PST Wed Nov 17 2021

...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...

* WHAT...South winds 25 to 35 kt with gusts up to 50 kt and seas 
  6 to 11 ft at 13 seconds possible.

* WHERE...Beyond 5 nm, from shore north of Port Orford and beyond
  8 nm from Port Orford south to Gold Beach.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are possible.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Nov 15, 9:48 PM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Nov 15, 9:48 PM PST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Medford OR
948 PM PST Mon Nov 15 2021

.UPDATE...
The forecast has been updated this evening for this evening
through Tuesday morning. A Freeze Watch has been issued for
portions of central Douglas County for areas in and around
Roseburg for Tuesday night into Wednesday morning.

&&

.DISCUSSION...
A well developed frontal boundary that pushed through the area
today bringing rain and high mountain snow has weakened
substantially this evening as it continues to move southeastward across
Northern California and areas east of the Cascades. Precipitation
amounts have been on par with the expected forecast.

Some lingering precipitation is expected through about midnight
from Highway 140 southward into the Siskiyou, as well as from
Mounts Shasta north and eastward. Additional precipitation amounts
will be light and snow levels will be in the 4500-6500 foot range
as precipitation comes to an end.

It will get chilly overnight, so beware of the potential of some
slick spots developing overnight into the morning, especially on
bridges and overpasses.

Skies are likely to become mostly sunny with better low level
mixing in the valleys than we've seen in at least a few days. It
will be cool, however, with the colder air mass behind the front.

Easterly winds will develop across the ridges Tuesday into
Wednesday morning as most valley locations decouple. This could
bring the first freeze of the season for portions of central
Douglas County in and around Roseburg. ~BTL

&&

.AVIATION...16/06Z TAFs...A cold front will continue across northern
California and the east side overnight. Light rain and snow
accompanying the front will diminish into Tuesday morning.
Conditions will remain mainly VFR in that area, but expect obscured
terrain in the vicinity of the precipitation. The freezing level
will fall from around 6500 ft msl this evening to 3500 ft msl as the
last few showers taper off Tuesday morning.

A mix of valley LIFR and MVFR is expected in the west side valleys
overnight into Tuesday morning.  Improvement to VFR is expected
later Tuesday morning (generally after 18Z) through the afternoon.
-DW

&&

.MARINE...Updated 830 PM PST Monday 15 November 2021...Steep to
very steep seas will persist this evening behind a cold front.
Winds will become northerly and ease somewhat north of Cape Blanco
overnight into Tuesday morning. But, a thermal trough developing
quickly behind the front will allow stronger north winds to persist
south of Cape Blanco, and these will reach a peak Tuesday afternoon
and evening before easing overnight into Wednesday. We've issued a
hazardous seas watch for locations south of Cape Blanco and beyond
10 nm from shore for very steep seas again. Wind gusts could
approach gale force at times south of Gold Beach. Winds and seas
remain hazardous to small craft elsewhere through Tuesday evening,
but should ease below those levels north of Cape Arago and within 10
nm from shore.

All areas should have a break late Wednesday/Wednesday night, then
another strong frontal system will bring the risk of gales and very
steep hazardous seas to much of the area Thursday and Thursday night
before moving onshore Friday. -Spilde/DW

&&

.PREV DISCUSSION... /Issued 236 PM PST Mon Nov 15 2021/

DISCUSSION...

Short Term...Now Through Thursday Night...As of 2 PM this
afternoon, the cold front has just passed through North Bend, and
is moving quickly from northwest to southeast through the forecast
area. There is a narrow band of precipitation associated with
this front, fitting neatly between Crater Lake and Cape Blanco,
with decent rainfall rates being recorded in its wake. Winds have
also increased ahead of the front, with gusts over 45 mph being
recorded east of the Cascades. A Wind Advisory remains in effect
for portions of Lake County, and details can be found at
PDXNPWMFR. Snow levels will remain quite high throughout the
duration of the heavier precipitation, but will drop to Cascade
pass level as the precipitation tapers off. While some of the
peaks and higher elevations, such as the rim of Crater Lake may
get a few inches, the passes should only see a dusting to an inch
or so.

The front will pass through the area quickly, exiting to the east
overnight, leaving only a few showers along the coast and in the
northern Umpqua Basin by sunrise, and these will be associated
more with the onshore flow than the front itself. There is much
cooler air mass that will follow, with temperatures Tuesday and
Tuesday night dropping by 10 to 20 degrees over the previous 24
hours. Some frost or freeze conditions are expected in the Umpqua
and Coquille/Coos basins by Wedensday morning as a result. These
colder temperatures could be tempered a bit by easterly, offshore
flow this is likely to develop Tuesday night into Wednesday, as
high pressure builds inland and a thermal trough sets up along
the coast. Warmer temperatures are likely along the southern
coast near Brookings due to the Chetco effect, but it remain to
be seen how effective these winds will be at keeping fog out of
the valleys. We do think that the fog will be limited, but it is
possible that the winds will flow directly over the valley
inversions, and some areas will remain locked in fog for some
time.

After a quiet and dry Wednesday, the next front arrives Thursday.
We are keeping a close eye on winds with this event, as it does
appear to be one of our more typical Shasta/Rogue valley and East
Side wind-makers, but overall, the strength of the event is not
one that appears all that exceptional from our usual wet-season
systems. A few inches more snow on the Cascade passes, some
advisory level winds in the valleys and the East Side, and
additional much-need rainfall (but not excessively so) will be the
hallmarks of this event as we head into the extended term.
-BPN

Long term...Friday morning through Monday night...Gusty winds and
showery conditions will continue Friday morning and afternoon as the
system at the tail end of the short term continues to push inland.
Snow levels will bottom out at around 5500 ft behind the front
Friday morning, so only the higher Cascade passes should see any
winter impacts. Even then, we only have 1 to 3 inches in the
forecast for those elevations, with the higher amounts expected
along the Cascades north of Lake of the Woods. Winds will ease
Friday evening and showers will taper off Friday night.

Dry conditions are expected to persist through the remainder of the
forecast period as upper level ridging traverses the region during
this time. The ridge will likely be a "dirty ridge" with weak
systems brushing the northern fringes of the forecast area. This
will bring periods of increased high level cloud cover through the
weekend. However, for those of us in the region's valleys, you may
not notice much in the way of high level clouds due to the low
clouds and fog that are likely under this pattern, especially in the
mornings.

The pattern remains progressive, however, and the ridge axis looks to
be east of the area by Sunday night, leaving the region under
southwest flow. As is typical at this time range, there is
disagreement on when the next system approaches the area. A cut-off
low is forecast to be off the southern California coast Sunday night
into Monday. At the same time, a front and attendant upper level low
will approach the region from the Gulf of Alaska. How these two
features interact will determine when the next front moves through
the region. Although the deterministic GFS brings a weak front into
the region Monday, the majority of the ensembles are slower at
bringing this front inland and maintain dry conditions through
Monday for much of the area. As such, have leaned on the NBM and
limited precipitation potential to areas along the coast and Umpqua
Divide northward for Monday. /BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from late Tuesday night through Wednesday morning
     for ORZ023.
     Wind Advisory until 1 AM PST Tuesday for ORZ031.

CA...None.

Pacific Coastal Waters...
     Small Craft Advisory until 10 PM PST Tuesday for PZZ356.
     Hazardous Seas Warning until 10 PM PST this evening for
     PZZ350-356-370-376.
     Small Craft Advisory until 10 PM PST Tuesday for PZZ350.
     Small Craft Advisory until 1 PM PST Wednesday for PZZ370.
     Small Craft Advisory until 1 PM PST Wednesday for PZZ376.
     Hazardous Seas Watch from Tuesday afternoon through Wednesday
     afternoon for PZZ376.

BTL/DW/BPN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 9:33 PM PSTFreeze WatchMFRCoos, Douglas4 hr
Nov 16, 1:43 AM PSTFreeze WarningMFRCoos, Douglas30 hr
Nov 16, 2:00 PM PSTFrost AdvisoryMFRCoos, Douglas18 hr

Nearby

Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.